85 yr old parent with dementia and doctor has started blood pressure medicine, not sure it's working or warranted?

Follow
Share

About a month ago at a doctor check up (parent had been more tired than usual, had a couple mornings with difficulty walking), doc put mom on blood pressure medicine. Her pressure before had been slightly elevated often, but no medicine. I'm not sure if the medicine is working, or making her even more tired. More importantly, at this point I question should we be adding medications at this point? She is still physically walking on her own (though getting slower) and pocketing food, otherwise still seems ok with the level of dementia. Thoughts? If the medicine makes her sleep all day, that doesn't seem like quality of life anymore.

21

Answers

Show:
Because stroke can be so devastating, taking a person from normal to bedridden in one "event", controlling blood pressure as we age is very important. Today most people survive strokes to live on with disability. The elderly are far less likely to recover function following a stroke because their brains are not as elastic as younger people and cannot form new pathways.

The doctor may have been concerned that your mother's difficultly walking a couple of mornings might be an indication of TIAs or mini-strokes. Blood pressure is at its highest in the early hours of the morning when most strokes occur. Some blood pressure medicines do make you feel tired at least until your body adjusted to the "new normal" blood pressure. I suggest checking all of mom's medicines and see how many have a drowsiness side effect. Discuss your concerns with the doctor in a call or on the next visit; medications or dosages may need adjustment, Please do not discontinue the medication without at least a call to the doctor's office since discontinuing some medications results in an immediate spike in blood pressure with a high risk of stroke.

Personally I would not withhold medications for basic conditions like congested heart failure, COPD, blood pressure, thyroid, and diabetes even in advanced dementia patients because of the discomfort level these conditions can cause when not treated.
Helpful Answer (9)
Reply to TNtechie
Report

"I believe that 'lengthening a life but destroying quality of life' unfortunately has become the American way."

This is not inevitable. People have a right to determine how they live and how they die. Period.
Helpful Answer (6)
Reply to NYDaughterInLaw
Report

I’m on 2 different BP meds, Lisinopril and Clonidine and neither makes me so tired that I sleep all day. Did she have blood tests? Vitamin deficiencies can cause a feeling of tiredness too. Report her symptoms back to the doctor and ask if this is how she should be feeling.
Helpful Answer (5)
Reply to Ahmijoy
Report

Bee there, I agree with you. Going out quickly from a heart attack or stroke seems to me to be much better than going on and on with dementia. There was a post here a while back about a strong minded woman in her 80s who had stopped taking those tablets deliberately, and died six months later as she fully intended. Perhaps it needs to be combined with a determination to avoid being rushed to hospital to see if you can be resuscitated. Do you have any idea what your mother would wish? Did you ever have the conversations about end of life care, or do you think you can guess pretty well.
Helpful Answer (5)
Reply to MargaretMcKen
Report
cwillie Oct 4, 2018
The unfortunate reality is that heart attacks are very painful and strokes are not always fatal, neither are a guarantee of a quick painless end.
(3)
Report
I AM NOT A DOCTOR, BUT I DO VOLUNTEER WITH HOSPICE, THE DOCTORS THERE TEND TO DECREASE MEDICATIONS RATHER THAN MAINTAIN OR START NEW ONES. I WOULD AT LEAST GET A SECOND OPINION ABOUT THIS TO MAKE SURE THAT THIS MEDICINE IS NEEDED. AT 85 TO START A BLOOD PRESSURE SEEMS HIGHLY QUESTIONABLE AN NO DOCOTR WORTH HIS/HER SALT SHOULD HAVE ANY PROBLEM WITH THIS
Helpful Answer (5)
Reply to HILLARDMH
Report
NYDaughterInLaw Oct 11, 2018
Please avoid all capital letters. Are you aware that it's considered 'shouting' on the internet?
(0)
Report
I like to read all about the side effects of a drug before I will allow it. Just because it’s prescribed by someone who spends about 10 mins with a patient, and is not looking at the overall, just that minute in time they are taking a reading, and I’m suppose to give my person that drug? It would take many blood pressure readings to convince me. Slightly elevated would not do it.

Some of those side effects can be doozies.
Helpful Answer (5)
Reply to Rosemary44
Report

I would get a BP cuff and check her everyday. As we age our BP can be a little high. Transporting her to the doctor may have caused some stress so BP high. Normal is 120/80. If her bp a lot less than she is now low and can cause her to be tired. She may just need an adjustment. There are nurses on this forum who can help better to me.
Helpful Answer (3)
Reply to JoAnn29
Report

Dementia can make you sleep all day too.If she is much more lethargic after a reasonable time to adjust to the medication maybe the doc should change the dose.If she still feels this way then maybe stop the blood pressure meds.I noticed docs prescribing blood pressure meds if someone has an issue with heart disease even if the patients blood pressure is only slightly elevated.Other medications and even over the counter cold medicine can cause slightly elevated blood pressure.Be a bit of a detective to figure out what's going on. Lengthening a life but destroying quality of life doesn't seem to make sense to me.
Helpful Answer (3)
Reply to angelaK
Report
jacobsonbob Oct 4, 2018
I believe that "lengthening a life but destroying quality of life" unfortunately has become the American way. My mother is 93 and bedridden, but has been started on a cholesterol medication because her level is 200 (which is just borderline). I have doubts as to the wisdom of foisting such drugs on to someone that age. When my father was alive, he had to go into the hospital because of having gotten food lodged in his esophagus and stayed there a few days because of atrial fibrillation. While there he was off his "diet" of medications, and he seemed to perk up. We've all seen the advertisements for drugs listing a textbook full of side effects. I suspect the subject of effects of drugs on elderly people is not addressed as well as it needs to be in training programs.
(3)
Report
'Lengthening a life..." is great for the Big Pharma, Nursing Home industry and MDs.  It should be a patient's choice, but sometimes they don't know they are entitled to their choice.  Especially older folks, of a certain generation, who often took very little responsibility for their own health (diet, exercise, excesses) and relied upon the Dr. to tell them what pill to take to "fix it".  Obviously, with someone with dementia they can no longer make their own choices.  Whoever is your mom's HCPOA should be making that choice for her.
Helpful Answer (3)
Reply to wakankasha
Report
JoAnn29 Oct 4, 2018
I agree that our parents think the doctor is always right. After complaining to my Moms primary about an incident in the hospital, he agreed with me and then said...it is said but this is the way the health system is now. So, you need to be an advocate. TG I was the child that was here and new about everyone of Moms hospital stays, procedures and operations because tests would have been done that didn't need to be done.
(0)
Report
If I were you I’d sit with that prescribing provider and ask “why” at her age- and if she it’s really necessary to begin any new meds if your mom is feeling relatively good.

I believe eve in the appropriate use of medication but at some point one should step back and look at your mom’s health and well being and maybe discuss not prescribing it.

That said, all medications given for the heart are not only meant to lower BP For instance - ACE inhibitors- ie Lisinopril - which is given for the medications other value of shunting blood to major organs as a preventative measure. I’ve seen several people on doses of 2.5mg not for BP control but their ACE effect to shunt blood to vital organs (ie the kidneys).

Everyone is different. Work with your mother’s doctors to maintain her current level of function. I would seriously question the addition of any new medication and, IF then, only with a lot of thought, research and asking her PCP if quality of life could be challenged - specifically increasing her risk of a fall at home.
Helpful Answer (3)
Reply to Shane1124
Report

See All Answers